Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 26, 2024, 5:01 PM MST for 8 counties in Montana. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 2024, 5:01 PM MST (00:01 UTC)
- Expired
- Feb 26, 2024, 6:18 PM MST
- In force
- 77 min
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Liberty County, MT, Madison County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 5:50 PM MST | SNOW 8 | Church Hill, MT | Corrects previous snow report from Church Hill. Trained spotter reported 3 inches of precipitation-laden snow from 12:07 to 1:54 LT. An additional 4 inches fell from 1:54 to 3:52 LT. Latest update from 3:52 to 5:50 LT was an additional 1 inch, for a total of 8 |
| Feb 26, 6:00 PM MST | SNOW 10 | 19 Nne Raynolds Pass, MT | Snotel equipment at Carrot Basin estimates 10 inches new snow between noon and 6 PM on the 26th. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS75 KTFX 270001 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 501 PM MST Mon Feb 26 2024 MTZ304-319-323-324-326-328-329-270200- /O.EXP.KTFX.HW.W.0003.000000T0000Z-240227T0000Z/ /O.NEW.KTFX.HW.W.0004.240227T0001Z-240227T0200Z/ Eastern Toole and Liberty-Helena Valley-Canyon Ferry Area- Missouri Headwaters-Gallatin Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Chester, Whitlash, Bannack, Bozeman, Dillon, Joplin, Willow Creek, Harrison, Winston, Whitehall, Devon, Glen, Three Forks, Shelby, Gallatin Gateway, Toston, Lothair, Pony, Townsend, Galata, Helena, Monida Pass, and Waterloo 501 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, Eastern Toole and Liberty Counties, Helena Valley, Canyon Ferry Area, Beaverhead and Western Madison below 6000ft, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN.... * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ302-303-313-325-327-330-270115- /O.EXP.KTFX.HW.W.0003.000000T0000Z-240227T0000Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Judith Basin County and Judith Gap-Madison River Valley- Northwest Beaverhead County-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Dewey, Targhee Pass, Ethridge, Raynolds Pass, Ennis, Benchland, McAllister, Jeffers, Stanford, Cut Bank, Geyser, Cameron, Raynesford, West Yellowstone, Santa Rita, Windham, Moccasin, Chief Joseph Pass, Norris, Browning, Heart Butte, Big Sky, Wisdom, Dupuyer, Wise River, Big Hole Pass, and Hobson 501 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING HAS EXPIRED... The threat has ended. $$ Fogleman
3 follow-up statements
221 WWUS75 KTFX 270026 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 526 PM MST Mon Feb 26 2024 MTZ304-270130- /O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/ Eastern Toole and Liberty- Including the following locations: Chester, Galata, Whitlash, Lothair, Devon, Joplin, and Shelby 526 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING IS CANCELLED... $$ MTZ319-323-324-326-328-329-270200- /O.CON.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/ Helena Valley-Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Three Forks, Whitehall, Bannack, Bozeman, Dillon, Willow Creek, Pony, Helena, Monida Pass, Glen, Harrison, Waterloo, Townsend, Winston, Gallatin Gateway, and Toston 526 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, Helena Valley, Canyon Ferry Area, Beaverhead and Western Madison below 6000ft, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 7 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Fogleman
673 WWUS75 KTFX 270030 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 530 PM MST Mon Feb 26 2024 MTZ319-270130- /O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/ Helena Valley- Including the following locations: Helena 530 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING IS CANCELLED... The main wind threat has ended and winds will continue to decrease heading into the evening. $$ MTZ323-324-326-328-329-270200- /O.CON.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/ Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Three Forks, Whitehall, Bannack, Bozeman, Dillon, Willow Creek, Pony, Monida Pass, Glen, Harrison, Waterloo, Townsend, Winston, Gallatin Gateway, and Toston 530 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, Canyon Ferry Area, Beaverhead and Western Madison below 6000ft, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 7 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Fogleman
583 WWUS75 KTFX 270118 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 618 PM MST Mon Feb 26 2024 MTZ323-324-326-328-329-270230- /O.CAN.KTFX.HW.W.0004.000000T0000Z-240227T0200Z/ Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains- Including the following locations: Three Forks, Whitehall, Bannack, Bozeman, Dillon, Willow Creek, Pony, Monida Pass, Glen, Harrison, Waterloo, Townsend, Winston, Gallatin Gateway, and Toston 618 PM MST Mon Feb 26 2024 ...HIGH WIND WARNING IS CANCELLED... The main wind threat has ended. Winds continue to decrease throughout the evening. $$ Fogleman
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 26, 2:56 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 26, 2:56 PM MST, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 256 PM MST Mon Feb 26 2024 .SYNOPSIS... An active pattern this week as multiple disturbances pass through the state. An arctic cold front brings heavy mountain snow and light lower elevation snow today. This brings cold temperatures and wind chills Tuesday morning. Above seasonable temperatures return Wednesday through Friday. Daily mountain snow persists, with lower elevation precipitation returns towards the end of the week. && .DISCUSSION... The headlines of the day continue with wind, snow, and cold on the docket. First up, strong winds are expected to continue across the region for the next 2 to 4 hours before tapering off below high wind criteria. Already with this update, some zones were canceled with the high wind threat being over for locations such as the Bear Paws and Cascade County. The biggest wind threat moving forward will be in southwestern Montana through the remainder of the evening. Strong winds combined with snow will create hazardous travel conditions and reduced visibility along many area roads. Hazardous road conditions are expected to impact the evening commute for many locations including Bozeman which has experienced heavy snow and reduced visibility down to a quarter of a mile for over an hour now. For this reason, Gallatin Valley was upgraded to a Winter Storm Warning. The worst of it should continue for at least the next four hours with snow rates tapering off after 6 to 8 PM and becoming light snow by midnight. This is an evolving situation, however, and will be monitored closely for any updates that might be necessary. Heavy snow is still expected through 11 PM for zones currently under a Winter Storm Warning with the highest elevations producing up to an additional 5 to 10 inches of snow. Otherwise, light snow showers will continue for lower elevations across the region through tomorrow evening. After Tuesday evening, the primary snow chances will be in the mountains in locations such as the Big Belts, Little Belts, and along the Rocky Mountain Front. Stronger winds along the Rocky Mountain Front will continue the threat for blowing snow through the remainder of the week. Finally, the cold. Cold air has already settled in along the hi- line and temperatures will continue to drop for locations farther south as the arctic front marches southward. Wind chills along the hi-line tonight will range from 20 to 30 below with locations farther south and along cold valleys seeing wind chills as low as 10 to 15 below. At this point in time, there is no need to expand the current Wind Chill Advisory. Looking ahead at the wind chill threat for Tuesday evening into Wednesday morning, the only area that really stands out is western Glacier county including towns such as Browning and Babb. It is possible wind chill values may hover around the 20 below mark, however, at this point in time there is not enough confidence of a widespread impact to warrant issuing any products. -thor && .AVIATION... 1045 AM MST Mon Feb 26 2024 (26/18Z TAF Period) A strong Arctic front will continue to surge south across the remainder of Central and into Southwest Montana through the late morning and afternoon hours. This front will bring an abrupt wind shift to the northwest to north from the prevailing south to southwest winds at the KEKS, KBZN, and KHLN terminals. Frequent wind gusts of 25-45 knots will accompany and persist in wake of the Arctic front across all terminals through 27/21z to 28/03z, with winds gradually decreasing thereafter. Snow, which will be moderate to heavy at times, will also accompany and follow the front. LIFR/IFR/MVFR conditions will occur along and following the passage of the Arctic front for the remainder of the 2718/2818 TAF period. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF -4 17 11 48 / 70 30 0 0 CTB -10 11 4 42 / 30 30 0 0 HLN 2 26 14 45 / 60 50 0 0 BZN 1 22 7 40 / 80 40 10 0 WYS -3 20 0 26 / 100 90 10 20 DLN 6 21 9 35 / 40 20 0 0 HVR -13 10 1 43 / 10 10 0 0 LWT -3 16 7 42 / 50 40 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 5 PM MST this afternoon for Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Helena Valley-Judith Basin County and Judith Gap-Madison River Valley-Missouri Headwaters-Northern High Plains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. Winter Storm Warning until 11 PM MST this evening for East Glacier Park Region-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Northwest Beaverhead County- Southern Rocky Mountain Front. Winter Weather Advisory until 5 PM MST this afternoon for Northern High Plains-Southern High Plains. Wind Chill Advisory until 11 AM MST Tuesday for Bears Paw Mountains and Southern Blaine-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Northern Blaine County-Northern High Plains. Winter Weather Advisory until 11 PM MST this evening for Big Belt, Bridger and Castle Mountains-Elkhorn and Boulder Mountains- Little Belt and Highwood Mountains-Madison River Valley-Upper Blackfoot and MacDonald Pass. Winter Weather Advisory until 7 PM MST this evening for Cascade County below 5000ft-Judith Basin County and Judith Gap. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Feb 26, 3:14 PM MST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
314 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Non-Tstm Wnd Gst 6 WSW Big Sky 45.23N 111.45W
02/25/2024 M64 MPH Madison MT Mesonet
Mesonet station YCTIM Yellowstone Club -
Avalanche.
&&Local storm report, Feb 26, 3:15 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
315 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Non-Tstm Wnd Gst 1 N Raynolds Pass 44.73N 111.47W
02/26/2024 M56 MPH Madison MT Mesonet
Mesonet station MTRAY Raynolds Pass (MT
DOT).
&&Local storm report, Feb 26, 4:00 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Great Falls MT
400 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Non-Tstm Wnd Gst 7 SSW Big Sky 45.17N 111.36W
02/26/2024 M70 MPH Gallatin MT Mesonet
Mesonet station YLWM8 Yellow Mule RAWS
Station Elevation: 9200 ft.
&&
SACLocal storm report, Feb 26, 4:11 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
411 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Non-Tstm Wnd Gst 13 SSE Forestgrove 46.83N 108.93W
02/26/2024 M54 MPH Fergus MT AWOS
AWOS station KMVH N Bar Ranch AWOS Station
Elevation: 4310 ft.
&&
SACLocal storm report, Feb 26, 4:42 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
442 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Snow 11 SSE Ulm 47.28N 111.43W
02/26/2024 M3.0 inch Cascade MT Trained Spotter
Trained spotter reported 3 inches snowfall.
Snow started around 9 AM and lasted through
2 PM.
&&
PierceLocal storm report, Feb 26, 4:50 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
450 PM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Snow Belgrade 45.78N 111.18W
02/26/2024 M6.5 inch Gallatin MT Public
Reported via Facebook with image of ruler
measuring the snow. 6.5 inches in the last 6
hours or so.
&&
SACThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:19 AM MST | High Wind Warning | TFX | Beaverhead, Broadwater, Cascade, Fergus, Gallatin, Glacier and 8 more | 3 days |
| Feb 27, 2:53 PM MST | High Wind Watch | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Lewis and Clark, Madison and 1 more | 35 hr |
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.